Flash Flood, Montrose
- When
- July 9, 1:15 PM MST to 2:30 PM MST
- Where
- Montrose County, Montrose
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
Thunderstorms produced heavy rainfall that caused flash flooding in and adjacent to Montrose. Storm drains clogged or were overwhelmed by the runoff which resulted in flooding of streets.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Thunderstorms produced heavy rainfall that caused flash flooding in and adjacent to Montrose. Storm drains clogged or were overwhelmed by the runoff which resulted in flooding of streets. A section of Townsend Avenue and a several block length of Hillcrest Drive were inundated with 1 to 2 feet of swift moving water, which resulted in those roads being closed and barricaded. The flood waters came up to the front porches of homes and floated two cars down Hillcrest drive. A bridge to a landfill was also washed out. Spotter reports indicated rainfall rates of 1 inch an hour with visibility reduced to less than 200 feet at times in the southeast portion of Montrose.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 9, 3:03 AM MST, 10 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 403 AM MDT SUN JUL 9 2006 .SHORT TERM (TODAY THROUGH MONDAY NIGHT)... THE ATMOSPHERE WILL REMAIN VERY MOIST TODAY AS AN UPPER LEVEL LOW MOVES ACROSS EASTERN UTAH AND WESTERN COLORADO. HEAVY RAIN IS STILL THE MAIN FORECAST CONCERN. THE CENTER OF THE UPPER LOW IS CURRENTLY LOCATED OVER THE UTAH AND COLORADO STATE LINE JUST SOUTH OF INTERSTATE 70. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE LOW CENTER. MOST OF THE PRECIPITATION STRETCHES FROM EASTERN SAN JUAN COUNTY IN SOUTHEAST UTAH ACROSS SAN MIGUEL AND MONTROSE COUNTIES INTO DELTA AND MESA COUNTIES. EXPECT THIS AREA OF PRECIPITATION TO SLOWLY MOVE NORTH ALONG WITH THE LOW CENTER...SPREADING ACROSS THE GRAND VALLEY AND THE INTERSTATE 70 CORRIDOR FROM UTAH TO GLENWOOD SPRINGS THROUGH DAYBREAK. MORNING PRECIPITATION AND WIDESPREAD CLOUD COVER WILL HOLD DOWN THE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE CENTRAL AND NORTH TODAY. BASED ON SATELLITE TRENDS THE FOUR CORNERS AREA AND EAST CENTRAL UTAH MAY GET A FAIR AMOUNT OF SUN BY MID TO LATE MORNING ALLOWING FOR BETTER DESTABILIZATION AND THUNDERSTORM POTENTIAL. ALTHOUGH HEAVY RAIN AND FLASH FLOODING THREAT CERTAINLY EXISTS...WILL NOT ISSUE A FLASH FLOOD WATCH FOR TODAY DUE TO WIDESPREAD CLOUDS AND ONGOING PRECIPITATION LIMITING POTENTIAL FOR HEAVY CONVECTIVE RAINS LATER TODAY. ANOTHER DAY OF WELL BELOW NORMAL TEMPERATURES WITH WIDESPREAD CLOUDS AND PRECIPITATION LIMITING INSOLATION. THE UPPER LOW IS EXPECTED TO MOVE TO NEAR THE NORTHWEST COLORADO AND WYOMING BORDER TONIGHT THEN AND MOVE SLOWLY EAST. THIS WILL KEEP ENOUGH FORCING ACROSS THE AREA FOR SCATTERED NOCTURNAL SHOWERS AND THUNDERSTORMS WITH HIGHEST POPS ACROSS THE NORTH. LITTLE CHANGE EXPECTED FOR MIN TEMPERATURES TONIGHT. AS THE UPPER LOW MOVES EAST MONDAY SOME WEAK SHORTWAVE IMPULSES STILL EXPECTED TO TRAVERSE THE AREA. WESTERLY FLOW WILL BEGIN TO BRING DRIER AIR INTO THE FORECAST AREA BUT THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE FOR A ROUND OF SHOWERS AND THUNDERSTORMS...BUT FOLLOWING MORE OF A DIURNAL CYCLE. LESS CLOUDS AND PRECIPITATION WILL ALLOW DAYTIME HIGH TEMPERATURES TO TREND UP SEVERAL DEGREES MONDAY. NEAR PERSISTENCE FOR OVERNIGHT MINS MONDAY NIGHT WITH SCATTERED CLOUDS EXPECTED AND JUST A SLIGHT CHANCE OF SHOWERS BEYOND SUNSET. LINDQUIST .LONG-TERM (TUESDAY THROUGH SATURDAY)...RIDGE AXIS EXPECTED TO SHIFT OVER OR JUST EAST OF THE FORECAST AREA ON TUESDAY ALLOWING MOISTURE TO INCREASE AS WIND COMPONENT TURNS A LITTLE MORE SOUTHERLY. 00Z RUN OF THE GFS THEN INDICATES WESTERLY FLOW AND SOME MID LEVEL DRYING BEGINNING ON WEDNESDAY...THEN BECOMING MORE PRONOUNCED ON THURSDAY AND FRIDAY. THIS SHOULD LEAD TO A DOWNWARD TREND WITH DIURNAL CONVECTION AND INHERITED GRIDS SHOWED COVERED THIS NICELY. BY SATURDAY RIDGE AXIS...WHICH HAD SHIFTED INTO TEXAS...REASSERTS ITSELF NEAR THE FOUR CORNERS AND ONCE AGAIN OPENS THE DOOR FOR MOISTURE TO MOVE IN FROM THE SOUTH. FOR NOW KEPT POPS ISOLATED OVER THE VALLEYS AND SCATTERED IN THE MOUNTAINS. TEMPERATURES SHOULD RUN NEAR NORMAL TOWARDS THE MIDDLE OF THE WEEK THEN INCREASE TO ABOVE NORMAL BY THE END OF THE WEEK. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/HLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 9 2006 COZ001>014-017>023-UTZ022>025-027>029-101145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL OCCUR...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. THE THREAT OF FLASH FLOODING WILL EXIST WHERE HEAVY RAIN OCCURS. RAINFALL MAY ALSO RESULT IN MUD AND ROCK SLIDES IN THE STEEPER TERRAIN ALONG MOUNTAIN ROADS AND HIGHWAYS. STRONG GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY SOME OF THE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING THROUGH SATURDAY...ESPECIALLY OVER THE MOUNTAINS. THE STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS... AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAINFALL AS SOON AS POSSIBLE. TAL
The Grand Junction radar (KGJX), 74 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524225.